Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 301, NWS Tallahassee, FL

July 22, 2012Bay County, Calhoun County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2012, 3:40 PM CDT for Bay County, Calhoun County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 3:40 PM CDT (20:40 UTC)
Expired
Jul 22, 2012, 4:15 PM CDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:40 PM CDTHAIL 0.5Clarksville, FLPEA TO DIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1856 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS52 KTAE 222040
SVRTAE
FLC005-013-222115-
/O.NEW.KTAE.SV.W.0301.120722T2040Z-120722T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM CDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 415 PM CDT

* AT 336 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR CLARKSVILLE...AND MOVING
  NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHASON...CAMPS HEAD...MOOSE POND...CENTER LAKE...FOUNTAIN AND BETTS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3055 8542 3057 8539 3057 8525 3047 8508
      3030 8520 3045 8545
TIME...MOT...LOC 2040Z 113DEG 10KT 3044 8521

$$

42-DVD
2 follow-up statements
120 
WWUS52 KTAE 222101
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT SUN JUL 22 2012

FLC013-222112-
/O.CAN.KTAE.SV.W.0301.000000T0000Z-120722T2115Z/
CALHOUN FL-
401 PM CDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CALHOUN COUNTY IN THE
PANHANDLE OF FLORIDA IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3047 8544 3048 8544 3055 8542 3057 8539
      3056 8539 3042 8538 3041 8539 3045 8545
TIME...MOT...LOC 2102Z 116DEG 11KT 3053 8541

$$

FLC005-222115-
/O.CON.KTAE.SV.W.0301.000000T0000Z-120722T2115Z/
BAY FL-
401 PM CDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN BAY COUNTY...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BETTS...MOVING
NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3047 8544 3048 8544 3055 8542 3057 8539
      3056 8539 3042 8538 3041 8539 3045 8545
TIME...MOT...LOC 2102Z 116DEG 11KT 3053 8541

$$

42-DVD
786 
WWUS52 KTAE 222105
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM CDT SUN JUL 22 2012

FLC005-222116-
/O.EXP.KTAE.SV.W.0301.000000T0000Z-120722T2115Z/
BAY FL-
405 PM CDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BAY COUNTY WILL
EXPIRE AT 415 PM CDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3047 8544 3048 8544 3055 8542 3057 8539
      3056 8539 3042 8538 3041 8539 3045 8545
TIME...MOT...LOC 2106Z 116DEG 11KT 3054 8542

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:11 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 22, 3:11 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT Sun Jul 22 2012

.NEAR TERM [Through tonight]... Still waiting for the expected
convection to fire off and become more Sct-Likely in nature as was
fcst in the last package, but some storms are finally beginning to
fire along the Sea Breeze Fronts over the western FL Big Bend and
Panhandle. Also, where the Isolated Svr storms are in the grids
until 00 UTC, some weaker convection is finally getting started
over Dixie County, as well as off to the east of our CWA, so if
our 11Z WRF run holds true, the late start that it showed could
still come through. For tonight, used a Blend of our local CAM
PoPs and Confidence in Guidance, which gave us much higher PoPs
than any of the usual numerical Guidance (such as the MAV and
MET). Did lower them just a touch to blend in with our surrounding
offices, but does keep fairly high PoPs in the Gulf through the
night.

&&

.SHORT TERM [Monday Through Tuesday Night]...
A tropical wave currently situated in the Florida Straits will
move into the extreme eastern Gulf on Monday. This wave will
provide synoptic scale forcing to assist the subsequently disturbed
seabreeze fronts. PoPs above climatology are expected tomorrow
with solid 50% rain chances across north Florida, decreasing to
30% further north into Georgia. On Tuesday, the wave will not be
as prevalent as deep layer ridging becomes dominant. Regardless,
ample moisture will be available for the afternoon seabreezes to
tap into and PoPs reflect this, with a similar gradient to Monday.
The threat for strong storms with gusty winds exists each
afternoon.

PoPs will be at or above climatology for most locations through
Tuesday. Max temps will be above average in areas not receiving
much rainfall.

&&

.LONG TERM [Wednesday through Sunday]...
The large scale longwave pattern commences with troughs in Nrn
stream over Wrn states and another along East Coast with axis SSE
into adjacent Wrn Atlc. Srn stream marked by ridge over West Coast
and another full latitude mid-upper ridge with axis from MN SEWD to
NE Gulf region and into Atlc opposite FL. Deep layer ridge also set
up across Srn Peninsula. At surface, 1018mb high well off FL coast
with ridging WWD across Cntrl FL and into Gulf of Mex. Further SEWD,
local area now on backside of weak tropical wave. Finally, looking
upstream, low off Canadian Maritimes with backdoor cold front SSW
down off Atlc coast then WWD across Mid-Atlc states.

During the rest of period, GFS and ECMWF show that both troughs
deamplify and push EWD with Ern trough lifting further into Atlc. In
response, upstream ridge breaks down with axis shunted EWD into SE
region by Wed night. Likewise H5 Atlc ridge builds back WWD under
lifting trough to merge with SE ridge with local flow backing to
more SLY allowing fair amount of moisture to remain under ridge. As
upstream NRN trough with assocd significant upper low moves
progressively ESE thru late work week, SE ridge increasingly
flattens, weakens and by weekend is displaced by this trough. At
surface, ridge holds firm into Fri. Then, models hint at weak trough
extending from above front SWD across SRN GA weakening the ridge
and, in combination with above upstream upper trough, shunting ridge
swd. Locally, all this translates to warmer temps and muggy
conditions, and a return to more normal summertime pattern with W to
SW flow favoring Gulf seabreeze driven aftn/early eve rain. Model
sounding profiles show generally 1.8 to 2.3 inch PWs and K indices
in the 30s thru period so locally heavy rain and ample thunderstorms
and lightning possible each aftn/eve.

With seabreeze impact will keep PoPs near seasonal levels with
low-mid sct POPs each day, wdly sct each eve and nil at night. Min
and Max temps will generally be a 2 to 5 degrees above normal thru
the period. (avg inland min/max is 71/82 degrees). Heat indices will
max out at 103 to 105 degrees.

&&

.AVIATION [Beginning 20Z Sunday]...
With the storms now beginning to fire this afternoon, will likely
need to amend a few of the sites for timing as well as adding a
convective tempo at ECP. Still have VFR holding in at DHN and ABY
with VCTS. Overnight, expect VFR conditions to generally prevail,
with periods of MVFR levels at ABY and VLD between 08 and 12 UTC.
&&

.MARINE...
A tropical wave moving through the Florida Straits, and eventually
into the eastern Gulf of Mexico will increase winds to near
cautionary levels overnight through Monday. Otherwise, winds and
seas will remain low under the influence of high pressure.

&&

.FIRE WEATHER...
Elevated rain chances and plenty of low level moisture will keep
afternoon Relative Humidities safely above Red Flag Levels across
the Tri-State area for the next several days.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Gould
SHORT TERM...Harrigan
LONG TERM...Block
AVIATION...Gould
MARINE...Harrigan
FIRE WEATHER...DVD/Gould
Hazardous weather outlook, Jul 22, 10:41 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1141 AM EDT SUN JUL 22 2012

ALZ065>069-FLZ007>017-026-027-115-127-GAZ120>131-142>148-155>161-
GMZ730-755-765-770-775-230200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-LIBERTY-INLAND WAKULLA-
COASTAL FRANKLIN-COASTAL WAKULLA-QUITMAN-CLAY-RANDOLPH-TERRELL-
DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER-
MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-DECATUR-GRADY-THOMAS-
BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1141 AM EDT SUN JUL 22 2012 /1041 AM CDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ108-112-114-GMZ750-230200-
SOUTH WALTON-COASTAL BAY-COASTAL GULF-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
1141 AM EDT SUN JUL 22 2012 /1041 AM CDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR BEACHES ALONG
WALTON...BAY...AND GULF COUNTIES...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF
BAY AND WALTON COUNTIES AND A MODERATE RISK AT THE BIG BEND
BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE THREAT FOR RIP CURRENTS WILL EXIST ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ018-019-028-029-034-118-128-134-230200-
INLAND JEFFERSON-MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-
COASTAL JEFFERSON-COASTAL TAYLOR-COASTAL DIXIE-
1141 AM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST BIG BEND OF
FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS
AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN
HAZARD BEING DAMAGING WINDS. THE MAIN THREAT FOR SEVERE STORMS
WILL BE AFTER 4 PM EDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.
HOWEVER...SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO THE
EVOLUTION OF STORMS THIS AFTERNOON AND REPORT AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:04 AM CDTRip Current StatementTAEBay, Walton18 hr
Jul 22, 3:09 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf36 min
Jul 22, 3:25 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun35 min
Jul 22, 4:13 PM CDTSevere Thunderstorm WarningTAEWashington32 min
Jul 22, 6:10 PM CDTSpecial Marine WarningTAE2 hr
Jul 22, 6:23 PM CDTSpecial Weather StatementTAELeon37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.